Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 229, NWS Huntsville, AL

June 26, 2011Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 26, 2011, 1:34 PM CDT for Lauderdale County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2011, 1:34 PM CDT (18:34 UTC)
Expired
Jun 26, 2011, 2:00 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-150 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:35 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 26, 12:35 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT SUN JUN 26 2011

.UPDATE...FOR 18Z AVIATION DISCUSSION
&&

.AVIATION...
TS COMPLEX ARRIVING FROM THE NORTH WILL IMPACT BOTH TERMINALS EARLY
IN THE TAF PERIOD. HAVE MENTIONED MVFR CONDITIONS...BUT THEY MAY
DETERIORATE TO IFR BRIEFLY AS STORMS MOVE OVER THE AREA ALONG WITH
GUSTY WINDS. LINGERING LIGHT RAIN SHOWERS WILL BE POSSIBLE THROUGH
THE AFTERNOON HOURS. PATCHY FOG MAY DEVELOP LATE THIS EVENING
THROUGH THE EARLY MORNING...AND THIS MAY NEED TO BE ADDED WITH THE
00Z TAF ISSUANCE.
&&

.DISCUSSION.../ISSUED AT 1045 AM CDT SUN JUN 26 2011/
OUTFLOW BOUNDARY FROM EARLY MORNING MCS IN KENTUCKY IS RACING ITS
WAY SOUTH ACROSS THE TENNESSEE VALLEY. BEHIND IT...BRIEF GUSTY
NORTHERLY WINDS WILL USHER IN SIGNIFICANTLY COOLER TEMPERATURES. IN
FACT...THE 10AM OB FROM BNA IS STILL QUITE COOL /69 DEGREES/ DESPITE
SUNSHINE FOR THE GREATER PART OF THE LAST HOUR. A QUICK CHECK AT HSV
SUGGESTS THE HIGH TEMPERATURE PEAKED AT 86 JUST BEFORE THE OUTFLOW
ARRIVED...AND THEN COOLED INTO THE UPPER 70S. GIVEN THE STRENGTH OF
THE COLD AIR...AND THE CONTINUED COOL TEMPERATURE IN NASHVILLE AND
THE CLOUD COVER THAT WILL GENERALLY BE PRESENT THROUGH THE
DAY...BELIEVE THAT MAXIMUM TEMPERATURES TODAY WILL NOT CLIMB MUCH
HIGHER THAN PRE-OUTFLOW BOUNDARY VALUES. THIS WILL MEAN A PRETTY
LARGE GRADIENT OF HIGH TEMPERATURES...WITH VALUES IN THE UPPER 70S
IN THE NORTH...AND IN THE LOW 90S SOUTH.

HOWEVER...JUST BECAUSE IT MAY BE RELATIVELY COOL THROUGH MUCH OF
THE DAY NORTH OF THE RIVER...THAT DOES NOT NECESSARILY MEAN THAT
PRECIPITATION CHANCES ARE OVER AS WE MAY BE IMPACTED BY THE
THUNDERSTORM COMPLEX JUST NOW ENTERING EXTREME NORTHWEST TENNESSEE.
SOUTH OF THE RIVER WHERE THE STRENGTH OF THE OUTFLOW COOLING WILL BE
MORE LIMITED...WE MAY SEE THUNDERSTORM DEVELOPMENT AS TEMPERATURES
RISE THROUGH THE MIDDAY AND EARLY AFTERNOON.

SO WHILE THERE ARE TWO POTENTIAL GENESIS REGIONS FOR THUNDERSTORMS
LATE THIS MORNING AND AFTERNOON...ANY STORMS THAT ARE ABLE TO
DEVELOP WILL BE ABLE TO TAP INTO AN AIRMASS WITH MODERATE CAPE AND
PRODUCE GUSTY OR DAMAGING WINDS AND HAIL. GRIDS WERE TWEAKED FOR
TEMPERATURES AND UPDATED ZONES FORTHCOMING SHORTLY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JLL
Hazardous weather outlook, Jun 26, 12:45 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SUN JUN 26 2011

ALZ001>010-016-TNZ076-096-097-271000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SINK SOUTH ACROSS THE
REGION...IMPACTING NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE
THROUGH THE AFTERNOON HOURS. WELL AHEAD OF THIS COMPLEX...ISOLATED
TO SCATTERED THUNDERSTORMS MAY DEVELOP IN A WARM AND UNSTABLE
ENVIRONMENT.

ANY OF THE STORMS THIS AFTERNOON AND EARLY EVENING MAY BECOME
SEVERE...CAPABLE OF GUSTY OR DAMAGING WINDS ALONG WITH LARGE HAIL.
THE THREAT FOR SEVERE WEATHER WILL END AS THE THUNDERSTORM COMPLEX
SINKS SOUTH OF THE AREA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED ORGANIZED THUNDERSTORM ACTIVITY IS POSSIBLE ON TUESDAY AND
PERHAPS TUESDAY NIGHT AS A COLD FRONT MOVES INTO THE REGION. SOME
STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE POTENTIAL FOR
DAMAGING WINDS AND HAIL.

ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE OTHERWISE POSSIBLE ON
SATURDAY. A FEW STRONG STORMS REMAIN POSSIBLE AS WELL...WITH THE
PRIMARY WEATHER THREATS BEING GUSTY WINDS AND SMALL HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATER TODAY.

JLL

In the hours before

Special weather statement, Jun 26, 1:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT SUN JUN 26 2011

ALZ001-002-005-261900-
COLBERT-LAUDERDALE-LIMESTONE-
117 PM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLBERT...LAUDERDALE AND
WESTERN LIMESTONE COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAVANNAH TO PULASKI
TENNESSEE...MOVING SOUTH AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ZIP CITY...THREET.
  WRIGHT...CLOVERDALE.
  FLORENCE...ROGERSVILLE.
  MUSCLE SHOALS...ATHENS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

IF ON OR NEAR WHEELER OR PICKWICK LAKES...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3501 8701 3479 8695 3475 8729 3481 8735
      3481 8739 3479 8742 3473 8743 3472 8812
      3489 8810 3492 8814 3501 8820
TIME...MOT...LOC 1816Z 345DEG 26KT 3518 8716 3511 8813

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:00 PM CDTSpecial Weather StatementHUNJackson30 min
Jun 26, 1:17 PM CDTSpecial Weather StatementHUNLauderdale, Limestone43 min
Jun 26, 1:51 PM CDTSpecial Weather StatementHUNLimestone, Madison24 min
Jun 26, 1:58 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence32 min
Jun 26, 2:05 PM CDTSpecial Weather StatementHUNJackson25 min
Jun 26, 2:15 PM CDTSpecial Weather StatementHUNMadison, Morgan30 min
Jun 26, 2:31 PM CDTSpecial Weather StatementHUNMarshall29 min
Jun 26, 2:33 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lawrence42 min
Jun 26, 2:41 PM CDTSpecial Weather StatementHUNCullman49 min
Jun 26, 2:44 PM CDTSpecial Weather StatementHUNJackson31 min
Jun 26, 2:48 PM CDTSpecial Weather StatementHUNMarshall, Morgan27 min
Jun 26, 2:57 PM CDTSpecial Weather StatementHUNMarshall33 min
Jun 26, 3:19 PM CDTSpecial Weather StatementHUNDeKalb41 min
Jun 26, 3:22 PM CDTSpecial Weather StatementHUNCullman38 min
Jun 26, 1:52 PM CDTSpecial Weather StatementHUNFranklin, Moore23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.